Cardiovascular Case Studies : Case study level 3 – Atrial fibrillation

in Pharmacy Case Study

[column]Learning outcomes
Level 3 case study: You will be able to:

  1. interpret clinical signs and symptoms
  2. evaluate laboratory data
  3. evaluate treatment options
  4. state goals of therapy
  5. describe a pharmaceutical care plan to include advice to a clinician
  6. describe the prognosis and long-term complications
  7. describe the social pharmacy issues which could include supply (e.g. complex treatments at home, concordance and compliance) and lifestyle issues.

Scenario

Mr John Jones (61 years) is admitted to the emergency assessment unit at his local hospital complaining of palpitations, breathlessness and dizziness. He has a 5-day history of some dizziness and palpitations. In the last 24 hours he complained additionally of shortness of breath. He collapsed at home and was then admitted to hospital via the emergency department.

He experienced similar symptoms two months ago but did not seek medical advice at that time and seemed to recover quickly. On examination and review by the admitting doctor the following information is obtained:

Previous medical history
Hypertension (diagnosed 5 years ago), no previous history of cardiovascular disease. The patient is a regular cigarette smoker (>20 per day) and drinks approximately 20 units of alcohol per week.

Drug history
No known allergies. Mr Jones had been prescribed lisinopril tablets 20 mg once daily but was poorly compliant with treatment.

Signs and symptoms on examination
a. Blood pressure 100/70 mmHg
b. Heart rate 175 bpm, irregular
c. Respiratory rate 25 breaths per minute
d. No basal crackles in the lungs.

Diagnosis
Atrial fibrillation.

Relevant test results
Full blood counts, liver function tests, electrolytes and renal function were all normal at admission and throughout the admission to discharge.

Mr Jones is subsequently transferred to the cardiology ward where his continuing atrial fibrillation is later confirmed as persistent atrial fibrillation. As the ward clinical pharmacist, you are responsible for daily review of drug charts and advice to medical and nursing staff on all aspects of drug treatment for patients on the ward.

Questions

1.   What is atrial fibrillation?

2.  What are the most common signs and symptoms exhibited by patients with atrial fibrillation? Indicate which of these signs and symptoms the patient is exhibiting.

3.  What are the two options in terms of treatment strategy that may be employed to manage atrial fibrillation? Indicate what would be the most appropriate strategy that you could recommend to the doctor managing this patient and why you think this is the case.

4.  Assuming a rate control strategy is to be used what class of drug should be the first-line treatment for this patient? If the first-line drug was contraindicated what class of drug could be used as alternative treatment?[/column]

5.  What patient parameters should be monitored to assess therapy with the usual first-line treatment and what is an appropriate treatment target for such parameters?

6.  What are the two options in terms of antithrombotic prophylaxis in this patient and what are the potential side-effects of each? State which of these is the most appropriate for this patient and why.

7.  Assuming the patient is to be discharged on a beta-blocker and aspirin, what counselling does he require?

Answers

1       What is atrial fibrillation?

Atrial fibrillation is an arrhythmia in which the electrical activity in the atria is disorganised. The AV node receives more electrical impulses than it can conduct and most are blocked resulting in an irregular ventricular rhythm.

2        What are the most common signs and symptoms exhibited by patients with atrial fibrillation? Indicate which of these signs and symptoms the patient is exhibiting.

a.  Symptoms: Breathlessness/dyspnoea, palpitations, syncope or dizziness, chest discomfort or stroke/transient ischaemic attack.
b.  Signs: Irregular pulse, ventricular rate usually 120–180 bpm. ECG shows fine oscillations of the baseline with no clear P-waves. Rapid and irregular QRS rhythm.
c.  Causative factors: This patient’s hypertension is a potential causative factor.

3         What are the two options in terms of treatment strategy that may be employed to manage atrial fibrillation? Indicate what would be the most appropriate strategy that you could recommend to the doctor managing this patient and why you think this is the case.

The two options are rate control or rhythm control. Rate control is the most appropriate in this patient as he is over 65 years. Atrial fibrillation appears to be of long standing and may have been present two months ago when the patient experienced a similar episode. His lisinopril should be stopped as he will get blood pressure control with the beta-blocker.

4         Assuming a rate control strategy is to be used what class of drug should be the first-line treatment for this patient? If the first-line drug was contraindicated what class of drug could be used as alternative treatment?

A beta-blocker is suitable first line treatment for rate control. A rate-limiting calcium channel blocker could be used in those in whom a beta-blocker is not suitable, such as asthmatics.

5        What patient parameters should be monitored to assess therapy with the usual first-line treatment and what is an appropriate treatment target for such parameters?

Titrate dose against heart rate. The target is for a resting heart rate of <90 bpm (or 110 for those with recent onset atrial fibrillation) and an exercise heart rate of <110 bpm (inactive) or 200 minus age (active).

6        What are the two options in terms of antithrombotic prophylaxis in this patient and what are the potential side-effects of each? State which of these is the most appropriate for this patient and why?

The two options are warfarin or aspirin. The side-effects are listed in following table[end_columns]

Drug Side Effects
Warfarin Haemorrhage
Hypersensitivity
Rash
Alopecia
Diarrhoea
Nausea and vomiting
Skin necrosis
Hepatic dysfunction (e.g. jaundice)
Pancreatitis
Aspirin Mild stomach upset/irritation (e.g. heartburn). Occasionally severe gastrointestinal side-effects may occur which may lead to stomach ulcers (evidence severe GI pain, black tarry stools, vomiting blood).
Occasionally ringing or buzzing in the ears.
In very rare cases and only with larger doses, salicylism may occur.
Effects include dizziness, ringing or buzzing in the ears, nausea, headache and confusion.

 

[column]The overall risk of stroke should be assessed for each individual with atrial fibrillation. It should also be reassessed regularly, as a person’s risk of stroke will change over time. The individual’s attitude to anticoagulation will strongly influence the cost/benefit of treatment, and should always be taken into account.
The decision to use warfarin or aspirin should ultimately be based on the balance of an individual’s overall risk of stroke compared with the risk of adverse effects and their personal preference.
In this case the patient is 61-years-old with additional risk factors for stroke (hypertension and smoking). He is at moderate risk and could be offered either aspirin or warfarin.

 

[/column]

7        Assuming the patient is to be discharged on a beta-blocker and aspirin, what counselling does he require?

Mr Jones needs to be advised to take his medication regularly. If he experiences any problems he should talk to his GP or a pharmacist. As he is poorly compliant it is worthwhile exploring with him why he did not take his previous therapy (lisinopril) regularly.
He should be advised to take his aspirin in the morning after food. The tablet may be dispersed in water or taken whole with some water. The betablocker should be taken regularly at the time(s) prescribed, at the same time each day, swallowed whole with a drink of water. Mr Jones should be told that if he experiences side-effects with this medication, such as dizziness, he should not stop taking it suddenly but should speak with his GP or pharmacist. [end_columns]

 

General references

  1. Clinical Knowledge Summaries (2007) Atrial fibrillation. Available at http://www.prodigy.nhs.uk/atrial_fibrillation [Accessed 3 July 2008].
  2. Joint Formulary Committee (2008) British National Formulary 55. London: British Medical Association and Royal Pharmaceutical Society of Great Britain, March.
  3. Kumar P and Clark M (Eds) (2004) Kumar and Clark’s Clinical Medicine, 5th edn. London: Saunders Ltd.
  4. NICE (National Institute for Health and Clinical Excellence) (2006) Atrial fibrillation. Available at http://www.nice.org.uk/page.aspx?o=cg036quickrefguide [Accessed 3 July 2008].

Author: Narinder Bhalla; BSc (Hons), MSc, MRPharmS. Pharmacist,Cambridge University Hospital.

 

You are here >> Home >> Pharmacy Case Study

 

Leave a Reply

Your email address will not be published.

*

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Latest from Pharmacy Case Study

Go to Top